Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 302, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2018, 6:28 PM CDT for 5 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 20, 2018, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:50 PM CDT | TSTM WND DMG | Britt, IA | REPORT OF TREE DOWN BLOCKING A ROAD IN BRITT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
896 WUUS53 KDMX 202328 SVRDMX IAC033-081-109-189-195-210015- /O.NEW.KDMX.SV.W.0302.180920T2328Z-180921T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 628 PM CDT THU SEP 20 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Western Worth County in north central Iowa... Southeastern Kossuth County in north central Iowa... Northern Hancock County in north central Iowa... Northwestern Cerro Gordo County in north central Iowa... Winnebago County in north central Iowa... * Until 715 PM CDT. * At 628 PM CDT, severe thunderstorms were located along a line extending from near Bricelyn to 9 miles southeast of Algona, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Algona, Forest City, Garner, Lake Mills, Britt, Emmons, Eagle Lake, Rice Lake, Clear Lake, Buffalo Center, Ventura, Thompson, Titonka, Wesley, Leland, Crystal Lake, Woden, Rake, Joice and Duncan. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && LAT...LON 4309 9348 4297 9429 4350 9398 4350 9337 TIME...MOT...LOC 2328Z 258DEG 37KT 4353 9379 4297 9411 HAIL...<.75IN WIND...60MPH $$ Kotenberg
1 follow-up statement
070
WWUS53 KDMX 210016
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
716 PM CDT THU SEP 20 2018
IAC033-081-109-189-195-210026-
/O.EXP.KDMX.SV.W.0302.000000T0000Z-180921T0015Z/
Worth IA-Kossuth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
716 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WORTH...SOUTHEASTERN
KOSSUTH...NORTHERN HANCOCK...NORTHWESTERN CERRO GORDO AND WINNEBAGO
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
LAT...LON 4309 9348 4297 9429 4350 9398 4350 9337
TIME...MOT...LOC 0016Z 258DEG 37KT 4363 9314 4307 9346
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:12 PM CDT, 16 minutes earlier.
Area forecast discussion, Sep 20, 6:12 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 612 PM CDT Thu Sep 20 2018 .SHORT TERM.../Tonight through Friday/ Issued at 228 PM CDT Thu Sep 20 2018 A warm front extended from far northwest Iowa east across north central Iowa at 19Z. Aloft, a strong short wave upper trough was moving into the central plains from the west. The upper trough will move ENE fairly quickly into the upper midwest tonight. The wave should deepen the surface low, over northeast Nebraska at 20Z, as it moves northeast into Minnesota this evening. The warm front over northern Iowa should continue to lift north as the surface low moves northeast late this afternoon. As of 20z, the airmass near this boundary appeared to be capped. As the boundary moves north and large scale ascent overtakes the area, severe surface based convection should develop. The question for our area is where initiation will occur. The thinking at this time is that the boundary should be north of the border so initiation is more likely in Minnesota. Meanwhile, the large scale ascent and convergence along the surface front, should initiate a linear area of convection. The line of storms will then move east into central Iowa this evening. The CAMS have been very consistent with this scenario and the POPS reflect this high confidence. There could be severe storms embedded with the line, especially if there are bow segments which move NE which is more favorable to maintain balance resulting in severe winds. The airmass behind this boundary should be fall-like with much cooler and drier air overtaking central Iowa on Friday. As the surface high moves through the region Friday night and Saturday, temperatures will be cool compared to what we have seen with lows reaching the near 40 in the northwest Saturday morning. It would not be surprising to see upper 30s in some locations across the north. .LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu Sep 20 2018 A fall-like pattern will be in place next week with a couple of frontal passages and precipitation chances. The first system will impact the area Monday night and a stronger looking front should move through late in the week. The model guidance appears reasonable with at or below normal temperatures and relatively dry weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 611 PM CDT Thu Sep 20 2018 Main concern will be convection through 09z and strong winds /mixing and lowering cigs. Line of strong storms progressing east now and timing shows the storms will move into central Iowa between 02-05z...as they weaken with time. Lingering showers trail the front but will not last long. Mixing will lessen between 00-01z with gradient winds lessening by 02z. NW winds pick up aft 14z Friday with gusts nearing 30kt at KMCW/KALO/KDSM. MVFR cigs to lift as mixing takes over Friday morning. Will monitor storms for svr wind gusts...especially for KMCW/KDSM...east of there storms should be weaker. /rev && .HYDROLOGY... Issued at 228 PM CDT Thu Sep 20 2018 Heavy rainfall across northern Iowa over the past couple days has led to rises--in some cases rapid--on area rivers and streams. Some rivers are already above flood stage. Widespread river Flood Warnings are in effect along and north of US 20. Presently there are 10 river Flood Warnings in effect and one river Flood Watch (for the Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river is not forecast to reach flood stage at TMAI4 for several days, and the forecast crest is slightly above flood stage, it was decided to issue a river Flood Watch for TMAI4 due to confidence being below the 80 percent threshold for a warning. The river Flood Warnings in effect are generally for minor flooding, except for two locations where major flooding (Cedar River at Cedar Falls--CEDI4) and moderate flooding (East Fork Des Moines River at Algona--AGNI4) are expected. The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls area will also experience a significant rise--nearing or possibly reaching flood stage. Since there is presently no river Flood Warning in effect for this location, the river forecast there will have to closely monitored over the next couple days for a possible river Flood Warning. Relatively little QPF exists for the next few days, so the rises advertised in the going river forecasts are based on observed precipitation (QPE). && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...REV HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 3:49 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Thu Sep 20 2018 IAZ004>007-015>017-023>028-033>039-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Severe thunderstorms are possible this evening. The main severe threats are damaging winds, large hail and isolated tornadoes are secondary threats. Brief heavy rainfall is also possible. Several river flood warnings are in effect across northern Iowa. Please refer to the National Weather Service website for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. IAZ044>050-057>062-070>075-081>086-092>097-212100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Strong to severe thunderstorms are possible this evening into tonight. The main severe threats are damaging winds with large hail being a secondary threat. Brief heavy rain is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Sep 20, 5:19 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
519 PM CDT THU SEP 20 2018
IAZ004-005-015-023-024-033-034-044-045-202315-
Humboldt IA-Palo Alto IA-Kossuth IA-Calhoun IA-Sac IA-Pocahontas IA-
Emmet IA-Carroll IA-Crawford IA-
519 PM CDT THU SEP 20 2018
...Line of Storms to Produce Winds upwards of 50 mph...
At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lost Island Lake to near Ute. Movement was
northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Algona, Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk
Lake, Iowa Lake, Union Slogh, North Twin Lake, Lost Island Lake,
South Twin Lake, Silver Lake, Rush Lake and Schleswig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northwestern and west central Iowa.
LAT...LON 4350 9397 4343 9397 4225 9473 4193 9567
4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4319 9491 4340 9443
4350 9446
TIME...MOT...LOC 2218Z 237DEG 50KT 4320 9485 4199 9567
KotenbergLocal storm report, Sep 20, 5:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
09/20/2018 M75 MPH EMMET IA ASOS
ASOS STATION EST, ESTHERVILLE MUNICIPAL
AIRPORT.
&&
BSSLocal storm report, Sep 20, 6:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 2 E EMMETSBURG 43.11N 94.64W
09/20/2018 M60 MPH PALO ALTO IA STORM CHASER
MEASURED BY ANEMOMETER.
&&
BSSLocal storm report, Sep 20, 6:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG EMMETSBURG 43.11N 94.68W
09/20/2018 PALO ALTO IA PUBLIC
POWER LINE DOWN IN TOWN - VIA SOCIAL MEDIA.
&&Special weather statement, Sep 20, 6:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
617 PM CDT THU SEP 20 2018
IAZ005-023-024-035-210015-
Humboldt IA-Kossuth IA-Webster IA-Pocahontas IA-
617 PM CDT THU SEP 20 2018
...Line of Strong Storms May Produce Winds to 50 mph...
At 616 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Algona to 9 miles
northwest of North Twin Lake. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pocahontas, Dakota City, Humboldt, Fonda, Rolfe, Gilmore City,
Livermore, Corwith, Bode, Lu Verne, Palmer, Clare, Rutland, Bradgate,
St. Joseph, Ottosen, Pioneer, Pocahontas Municipal Airport, Frank A
Gotch State Park and Humboldt Municipal Airport.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central, northwestern and west central Iowa.
LAT...LON 4296 9397 4258 9428 4256 9470 4256 9485
4273 9478 4291 9448 4291 9445 4293 9444
4300 9397
TIME...MOT...LOC 2316Z 254DEG 23KT 4291 9441 4259 9475
KotenbergLocal storm report, Sep 20, 6:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 W ALGONA 43.08N 94.27W
09/20/2018 M63 MPH KOSSUTH IA AWOS
AWOS STATION AXA, ALGONA AIRPORT.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Emmet | 15 days |
| Sep 19, 9:57 PM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 7 days |
| Sep 19, 10:22 PM CDT | Flash Flood Warning | DMX | Franklin, Wright | 6 hr |
| Sep 20, 4:14 AM CDT | Areal Flood Warning | DMX | Franklin, Wright | 24 hr |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Wright | 6 days |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Humboldt | 9 days |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Webster | 24 hr |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 6 days |
| Sep 20, 8:51 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 48 hr |
| Sep 20, 10:46 AM CDT | River Flood Watch | DMX | Tama | 3 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Webster | 7 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 5 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 8 days |
| Sep 20, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Sep 20, 5:19 PM CDT | Special Weather Statement | DMX | Calhoun, Crawford, Kossuth, Palo Alto, Pocahontas, Sac | 56 min |
| Sep 20, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 34 min |
| Sep 20, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 47 min |
| Sep 20, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 26 min |
| Sep 20, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 38 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 58 min |
| Sep 20, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Pocahontas, Webster and 1 more | 50 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster, Wright | 34 min |
| Sep 20, 6:59 PM CDT | Special Weather Statement | DMX | Boone, Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.